Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 272, NWS Dodge City, KS

August 13, 2019Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 7:56 PM CDT for Ellis County, Rush County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 7:56 PM CDT (00:56 UTC)
Expired
Aug 13, 2019, 8:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:56 PM CDTTSTM WND GST 70Catherine, KS
Aug 13, 8:20 PM CDTTSTM WND DMGHays, KSFROM HAYS DISPATCH...REPORTS OF 20 SEMIS BLOWN OVER ACROSS THE COUNTY. KHP IS REPORTING HIGH VOLTAGE POWER LINES BLOWN OVER SEMIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KDDC 140056
SVRDDC
KSC051-165-140145-
/O.NEW.KDDC.SV.W.0272.190814T0056Z-190814T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
756 PM CDT Tue Aug 13 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rush County in central Kansas...
  Eastern Ellis County in central Kansas...

* Until 845 PM CDT.

* At 756 PM CDT, a severe thunderstorm was located very near Hays,
  moving southeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hays, Victoria, Walker, Catherine, Otis, Loretta, Emmeram,
  Yocemento, Pfeifer, Toulon and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 9904 3850 9904 3890 9947 3907 9937
TIME...MOT...LOC 0056Z 302DEG 29KT 3889 9928 

HAIL...1.75IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
184 
WWUS53 KDDC 140121
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
821 PM CDT Tue Aug 13 2019

KSC051-165-140145-
/O.CON.KDDC.SV.W.0272.000000T0000Z-190814T0145Z/
Rush KS-Ellis KS-
821 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN RUSH AND EASTERN ELLIS COUNTIES...

At 821 PM CDT, a severe thunderstorm was located near Victoria,
moving southeast at 25 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and golf ball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Otis, Loretta, Emmeram, Yocemento,
Pfeifer, Toulon and Munjor.

There have been numerous reports of wind damage in and around Hays
from estimated and measured 75 mph wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across the Hays area!. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.


&&

LAT...LON 3904 9904 3850 9904 3890 9947 3907 9937
TIME...MOT...LOC 0121Z 303DEG 24KT 3882 9916 

HAIL...1.75IN
WIND...80MPH
 
$$

UMSCHEID
035 
WWUS53 KDDC 140146
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
846 PM CDT Tue Aug 13 2019

KSC051-165-140156-
/O.EXP.KDDC.SV.W.0272.000000T0000Z-190814T0145Z/
Rush KS-Ellis KS-
846 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND EASTERN
ELLIS COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3904 9904 3850 9904 3890 9947 3907 9937
TIME...MOT...LOC 0146Z 302DEG 29KT 3872 9895 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:51 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 13, 5:51 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Tue Aug 13 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 346 PM CDT Tue Aug 13 2019

The southern edge of the westerlies will be situated across the
central plains through Saturday. A thermal boundary, with ample
moisture and upslope flow on the cool side will be located near
I-70. Given the westerly flow across the Rockies, a surface trough
will extend south from the low across the southern high plains.
By Sunday, upper level ridging will amplify again across the
central high plains, with the westerlies lifting north into the
northern plains.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 346 PM CDT Tue Aug 13 2019

Clusters of thunderstorms are already in progress across the high
plains. With the favorable west-northwesterly mid to high level
flow regime, these storms should propagate southeastward across
western and central Kansas tonight. The exact paths of the storm
clusters are in question; but it appears that much of the area
will receive rainfall. The vertical wind shear is weaker across
western Kansas compared to farther north so that the storms will
weaken as they move southeastward. Damaging winds should be the
main threat by the time the storms get this far south; but some
hail is likely too this evening before evolving into a larger
cluster with heavy rainfall.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 346 PM CDT Tue Aug 13 2019

Other clusters of thunderstorms are possible Thursday through
Saturday evenings given that the southern edge of the westerlies
will still be located across the central plains. However,
the flow is progged to be more westerly than northwesterly so that
the best chance of thunderstorms will shift to the north closer
to I-70. The aforementioned upper level ridge should suppress
rainfall from Sunday into early and mid next week, with any
thunderstorms over western Kansas being isolated. In general,
temperatures will continue to be warmer along the Oklahoma state
line and cooler near I-70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 546 PM CDT Tue Aug 13 2019

An ongoing line of storms moving from northwest Kansas will come
into southwest Kansas between 00Z-06Z. The line of storms will
affect mainly HYS, GCK, and DDC with the main threat of the storms
being wind gusts 50-60 kts and brief heavy rain which will reduce
the surface visibilities. These storms should be quick moving and
after 06Z VFR conditions should prevail through the rest of the
TAF time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  65  95 /  40  20  50  10
GCK  62  85  62  95 /  70  20  50  10
EHA  63  88  63  94 /  70  20  40  10
LBL  63  89  64  94 /  50  20  40  10
HYS  63  83  65  90 /  40  30  60  20
P28  66  88  66  92 /  30  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Tue Aug 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central and southwest Kansas late this afternoon into this
evening, then potentially further east into portions of central
Kansas overnight. The main hazards will be 1 to 2 inch size hail
and damaging winds 60 to 70 mph. Isolated tornadoes cannot be
ruled out. Additionally, heavy rainfall may be associated with the
strongest storms increasing the potential for localized flooding,
including ponding on roads and highways. Heavy rainfall may also
rapidly reduce visibility.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Wednesday and Thursday, some
potentially severe capable of producing large hail and damaging
winds.

Warmer temperatures are expected to return by the end of the week
with highs reaching up into the 90s. Combined with higher relative
humidity, this may create excessive heat conditions.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening across much of west central and southwest Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 13, 7:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 ESE SCOTT CITY        38.47N 100.88W
08/13/2019  M49 MPH          SCOTT              KS   AWOS

            AWOS STATION KTQK SCOTT CITY.

&&

GT
Local storm report, Aug 13, 7:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     ELKHART                 37.00N 101.90W
08/13/2019  M55 MPH          MORTON             KS   AWOS

            AWOS STATION KEHA ELKHART AWOS SITE.

&&

GT
Local storm report, Aug 13, 7:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     DIGHTON                 38.48N 100.47W
08/13/2019  M53 MPH          LANE               KS   MESONET

            MESONET STATION DW9499 DIGHTON.

&&

GT
Special weather statement, Aug 13, 7:34 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
734 PM CDT Tue Aug 13 2019

KSZ090-140130-
Barber KS-
734 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 830
PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving west at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Sharon and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3702 9839 3709 9878 3738 9857 3725 9835
      3709 9835
TIME...MOT...LOC 0033Z 109DEG 20KT 3715 9849

TURNER
Local storm report, Aug 13, 7:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     ELKHART                 37.00N 101.90W
08/13/2019  M70 MPH          MORTON             KS   AWOS

            AWOS STATION KEHA ELKHART AWOS SITE.

&&

GT
Local storm report, Aug 13, 7:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     ELLIS                   38.94N 99.56W
08/13/2019                   ELLIS              KS   PUBLIC

            REPORTS OF LIMBS DOWN IN ELLIS.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Rush, Trego45 min
Aug 13, 7:04 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott56 min
Aug 13, 7:10 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Aug 13, 7:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more46 min
Aug 13, 7:34 PM CDTSpecial Weather StatementDDCBarber56 min
Aug 13, 7:47 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward43 min
Aug 13, 7:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott52 min
Aug 13, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min
Aug 13, 8:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Pawnee, Rush, Stafford47 min
Aug 13, 8:16 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more59 min
Aug 13, 8:27 PM CDTSpecial Weather StatementDDCHaskell, Meade, Seward48 min
Aug 13, 8:51 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pawnee, Pratt, Stafford54 min
Aug 13, 8:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford31 min
Aug 13, 9:02 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny43 min
Aug 13, 9:05 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt55 min
Aug 13, 9:23 PM CDTAreal Flood WarningDDCEllis3 hr
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford35 min
Aug 13, 9:53 PM CDTSpecial Weather StatementDDCSeward37 min
Aug 13, 9:56 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche49 min
Aug 13, 10:29 PM CDTSpecial Weather StatementDDCHaskell46 min
Aug 13, 11:08 PM CDTSpecial Weather StatementDDCGray52 min
Aug 13, 11:11 PM CDTSpecial Weather StatementDDCHamilton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.